Alert archive / Tennessee / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 421, NWS Morristown, TN

August 29, 2006Rhea County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 29, 2006, 6:10 PM EDT for Rhea County, Tennessee. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2006, 6:10 PM EDT (22:10 UTC)
Expired
Aug 29, 2006, 6:34 PM EDT
In force
24 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Rhea County, TN

The radar

The Northeast Alabama radar (KHTX), 122 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 29, 2:51 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2006-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2006-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1113 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 292210
SVRMRX
TNC143-292300-
/O.NEW.KMRX.SV.W.0421.060829T2210Z-060829T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
610 PM EDT TUE AUG 29 2006

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RHEA COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITY OF DAYTON

* UNTIL 700 PM EDT

* AT 605 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR DAYTON...AND MOVING EAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DAYTON BY 615 PM EDT
  SPRING CITY BY 650 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...VERY HEAVY RAIN...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

LAT...LON 3555 8513 3542 8503 3557 8478 3574 8484

$$
DGS
2 follow-up statements
000 
WWUS54 KMRX 292222
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
623 PM EDT TUE AUG 29 2006

TNC143-292300-
/O.CON.KMRX.SV.W.0421.000000T0000Z-060829T2300Z/
RHEA TN-
623 PM EDT TUE AUG 29 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR RHEA COUNTY...

AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR EVENSVILLE...OR ABOUT
NEAR DAYTON...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN RHEA COUNTY AT 640 PM EDT

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE.

LAT...LON 3555 8513 3542 8503 3557 8478 3574 8484

$$

DGS
000 
WWUS54 KMRX 292234
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
634 PM EDT TUE AUG 29 2006

TNC143-292244-
/O.CAN.KMRX.SV.W.0421.000000T0000Z-060829T2300Z/
RHEA TN-
634 PM EDT TUE AUG 29 2006

...THE SEVERE THUNDERSTORM WARNING FOR RHEA COUNTY IS CANCELLED...

THE STORMS THAT PROMPTED THE WARNING HAD EXITED THE WARNED AREA.
THEREFORE...THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE.

LAT...LON 3555 8513 3542 8503 3557 8478 3574 8484

$$
DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:26 PM EDT, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 29, 3:26 PM EDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
326 PM EDT TUE AUG 29 2006

.SHORT TERM...(TONIGHT AND WED)...RADAR SHOWS CONVECTION OVER OUR
AREA AND TO THE WEST.  WEAK COLD FRONT PUSHING IN WILL COMBINE WITH
WEAK SHORT WAVE ENERGY AND VERY MOIST ATMOSPHERE OVER THE AREA TO
PROVIDE DECENT COVERAGE OF SHOWERS AND THUNDERSTORMS TONIGHT.  WILL
GO LIKELY ALL ZONES.  FRONT WILL WILL BE SLOW TO MOVE OUT AND WILL
STILL BE OVER THE AREA TOMORROW...WILL HAVE TO KEEP LIKELY POPS
GOING NORTH AND EAST...CHANCE ELSEWHERE.  GFS MOS TEMPS LOOK
REASONABLE OVERALL...SO JUST A FEW TWEAKS.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)...UPPER TROUGH
TRACKING THROUGH THE AREA WEDNESDAY NIGHT...ALONG WITH PLENTY OF
MOISTURE...WILL KEEP CHANCE POPS GOING FOR WEDNESDAY NIGHT.  TPC/HPC
LATEST TRACK OF REMNANTS OF TS ERNESTO FOLLOWED THE GFS WHICH WAS
FURTHER WEST THEN PREVIOUS RUNS.  STORM NOW EXPECTED TO TRACK
THROUGH THE CAROLINAS ON THURSDAY AND FRIDAY...WITH GOOD MOISTURE
AND LIFT...WILL KEEP CHANCE POPS GOING FOR BOTH DAYS.  UPPER LOW
ROTATING IN FOR THE WEEKEND PROVIDING SOME DIFFLUENCE ALOFT AND SOME
INSTABILITY ALONG SOME RESIDUAL MOISTURE...WILL KEEP CHANCE POPS
GOING THROUGH THE WEEKEND.  ANOTHER FRONT PUSHES IN FOR MONDAY AND
LINGERS INTO TUESDAY...KEEP 20/30 POPS GOING BOTH DAYS FOR NOW.
STAYED CLOSE TO HPC AND MEX GUIDANCE FOR TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  72  87  68  85 /  50  40  40  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  70  85  67  84 /  60  40  40  40
OAK RIDGE, TN  71  85  66  84 /  60  40  40  40
TRI CITIES AIRPORT, TN  68  80  65  81 /  60  60  40  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

LDW/GH
Hazardous weather outlook, Aug 29, 5:00 AM EDT, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT TUE AUG 29 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-300900-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
500 AM EDT (400 AM CDT) TUE AUG 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ABUNDANT TROPICAL MOISTURE WILL CONTINUE TO STREAM INTO THE SOUTHERN
APPALACHIANS AHEAD OF A COLD FRONT AND UPPER LEVEL DISTURBANCE.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO RE-DEVELOP THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THE LATEST FORECASTED TRACK OF TROPICAL STORM ERNESTO IS ACROSS
FLORIDA THURSDAY...THEN NORTH TO NORTHEAST ALONG COASTAL SECTIONS OF
THE CAROLINAS.  BASED ON THIS EXPECTED COURSE...SOME TROPICAL
MOISTURE AND A CHANCE OF SHOWERS...COULD AT LEAST BRUSH THE SOUTHERN
APPALACHIAN AREAS BY FRIDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LCM

In the hours before

Special weather statement, Aug 29, 4:31 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
431 PM EDT TUE AUG 29 2006

TNZ067-068-292130-
LOUDON-ROANE-
431 PM EDT TUE AUG 29 2006

...A STRONG THUNDERSTORM WAS AFFECTING LOUDON AND ROANE COUNTIES...

AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF ROCKWOOD....MOVING EAST AT 15
MPH. THE STORM IS ALSO PRODUCING HEAVY RAINFALL.

THIS STORM WILL BE NEAR...
  LOUDON BY 510 PM EDT.
  LENOIR CITY BY 525 PM EDT.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE.

TD
Special weather statement, Aug 29, 5:35 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
535 PM EDT TUE AUG 29 2006

TNZ039-292215-
HAMBLEN-
535 PM EDT TUE AUG 29 2006

...A STRONG THUNDERSTORM WAS AFFECTING HAMBLEN COUNTY...

AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JEFFERSON CITY....MOVING EAST AT 15 MPH.

THIS STORM WILL BE NEAR...
  MORRISTOWN BY 605 PM EDT.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DGS
Special weather statement, Aug 29, 5:38 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
538 PM EDT TUE AUG 29 2006

TNZ082-083-292245-
BLEDSOE-RHEA-
438 PM CDT TUE AUG 29 2006

...A STRONG THUNDERSTORM WAS AFFECTING BLEDSOE AND RHEA COUNTIES...

AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF PIKEVILLE....MOVING EAST AT 15
MPH.

PEOPLE IN BLEDSOE AND WESTERN RHEA COUNTIES...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

PEA SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
TUESDAY EVENING(1000 PM EDT TUESDAY EVENING) FOR SOUTHWEST NORTH
CAROLINA AND EAST TENNESSEE.

DGS
Special weather statement, Aug 29, 5:41 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
541 PM EDT TUE AUG 29 2006

TNZ012-013-036-292230-
ANDERSON-CAMPBELL-SCOTT-
541 PM EDT TUE AUG 29 2006

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN ANDERSON...CAMPBELL AND
SCOTT COUNTIES...

AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF HUNTSVILLE....MOVING
NORTHEAST AT 25 MPH.

WIND GUSTS OF 40 TO 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING
WILL BE POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING
OF THESE STORMS MAY REQUIRE ISSUANCE OF A WARNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...WILL OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DGS
Special weather statement, Aug 29, 6:03 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
603 PM EDT TUE AUG 29 2006

TNZ017-292300-
SULLIVAN-
603 PM EDT TUE AUG 29 2006

...A STRONG THUNDERSTORM WILL AFFECT SULLIVAN COUNTY...

AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF COLONIAL HEIGHTS....MOVING
EAST AT 30 MPH.

THIS STORM WILL BE NEAR...
  COLONIAL HEIGHTS BY 615 PM EDT.
  BRISTOL TN BY 655 PM EDT.

WIND GUSTS OF 40 TO 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING
WILL BE POSSIBLE WITH THESE THUNDERSTORMS. THESE WINDS COULD BLOWN
DOWN TREE LIMBS AND OVERTURN UNSECURED OUTDOOR OBJECTS.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DGS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 4:45 PM EDTSevere Thunderstorm WarningMRXHancock30 min
Aug 29, 4:52 PM EDTSevere Thunderstorm WarningMRXHawkins23 min
Aug 29, 5:13 PM EDTSevere Thunderstorm WarningMRXHawkins31 min
Aug 29, 6:16 PM EDTSevere Thunderstorm WarningMRXScott44 min
Aug 29, 6:18 PM EDTSevere Thunderstorm WarningMRXWashington27 min
Aug 29, 7:11 PM EDTSevere Thunderstorm WarningMRXMonroe49 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.